The Impact of Daily Medications on Your Oral Health

Many of us take some form of medication on a daily basis. From blood pressure medications to birth control and even aspirin and ibuprofen, you may not even know that the medicines you’re taking every day are connected to the oral health issues you’re having. Keep reading this blog post from the dentists in North Pole, AK, to learn more about some of the more frequently seen dental side effects from common medications.


Thrush

Thrush is a type of yeast infection that is relatively common in breastfeeding infants. However, it’s much less common in adults. Oral thrush exhibits itself through white or yellow clusters of bumps on the inner cheeks, tongue, gums, and lips. You may also experience soreness or burning in your mouth or a feeling of “cotton mouth.” You might have trouble swallowing, have a bad taste in your mouth, or even experience a loss of taste.


If you notice these symptoms, you might have oral thrush as a result of some very common medications. This type of infection can sometimes be brought on through the use of corticosteroids, antibiotics, and even some types of birth control pills.


Mouth Ulcers

Mouth ulcers, often referred to as canker sores, are breaks in your mouth’s tissue lining. They often form along the base of the gums, on the inside of the lips, and inside the cheeks. Less frequently, they can develop on the tongue or the floor of the mouth. These sores are painful and may interfere with eating.


There are many potential causes of mouth ulcers, and some people are more prone to developing them than others. In addition to biting the tongue or cheek and eating very acidic foods, certain types of medication can also lead to mouth ulcers. These include very common over-the-counter medications such as aspirin and ibuprofen, as well as prescription medications like penicillin, beta-blockers, and certain chemotherapy medications.


Gingival Hyperplasia

Gingival hyperplasia is the clinical term for an overgrowth of gum tissue around the teeth. The most common symptoms of gum tissue overgrowth is red, bleeding gums and a visible enlargement of the gum tissue, particularly in the gaps between teeth. Other symptoms include tenderness and inflammation of the gums and bad breath.

Gum tissue overgrowth is often a result of poor dental hygiene. However, you can also develop this condition as a result of certain medications, even if you have excellent oral health habits. Medications that have been known to cause gingival hyperplasia include immunosuppressants, calcium channel blockers, and anti-seizure medications.


If you’re experiencing any of these oral health issues, contact the North Pole Dental Workshop today. We are experts in dental care in AK and will help identify the cause of the problem (be it your medications or another cause) and develop a treatment plan to help get your oral health back on track. If your medications are the cause of the issue, we’ll try to find a way to treat the problem without you having to quit taking necessary medications. Give us a call today to schedule an appointment!